Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 202, NWS Dodge City, KS

June 15, 1996Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 1996, 6:28 PM CDT for Haskell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 1996, 6:28 PM CDT (23:28 UTC)
Expired
Jun 15, 1996, 7:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:30 PM CDTHail 0.75Sublette, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 152328
SVRDDC
KSC081-160015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT SAT JUN 15 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...HASKELL COUNTY
 
AT 624 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM AT
SUBLETTE....OR 45 MILES SOUTHWEST OF DODGE CITY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL MOVE OVER OPEN COUNTRY NORTH OF SUBLETTE
THROUGH 715 PM.
 
HAIL UP TO 3/4 INCH ALONG WITH VERY HEAVY RAIN ARE THE MAIN THREAT WITH
THIS STORM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:39 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 3:39 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SAT JUN 15 1996

FORECAST PROBLEM OF THE EVENING IS THE EXTENT AND DURATION OF CONVECTION
TONIGHT.

THE PSEUDO TROPICAL LOW OVER COLORADO CONTINUES TO SLOWLY MOVE TO THE
EAST. DRY SLOT OVERSPREAD THE REGION TODAY AND HAS HELPED TO HOLD DOWN
CONVECTION THUS FAR. HOWEVER...GOOD STREAMLINE AND MOISTURE CONVERGENCE
HAS BEEN ONGOING MOST OF THE AFTERNOON AND TRW IS NOW BEGINNING JUST
SW OF DDC. CIRRUS ON VISIBLE AND NICE DARK BAND ON WV INDICATE THAT
A H5-H3 MAX IS MOVING INTO EXTRMEM SWRN KS ATTM. THIS...AS WELL AS
NUMEROUS OUTFLOW BOUNDARIES ACROSS REGION SHOULD PROVIDE AMPLE SUPPORT
FOR CONVECTION THROUGH MIDNIGHT. AT THAT TIME MODELS ARE INDICATING
BEST UPPER SUPPORT OF THE PERIOD...SO CONVECTION MAY CONTINUE THROUGHOUT
THE NIGHT...ESP OVER NRN ZONES.
ON SUNDAY CO VORT TRUNDLES THROUGH NRN KS. EXPECT A GOOD CLOUD SHIELD
THOUGH BEST LIFT SHOULD BE WELL WELL NORTH AND EAST OF CWA. THUS HAVE
OPTED FOR SLIGHT POPS.
FWC MOS CONTINUES TO LOOK GOOD. THE ETA HAS SIMPLY BEEN 5-7 DEGESS TOO
COLD WITH THIS SYSTEM...THOUGH ITS EVOLUTION OF FEATURES HAS VERIFIED
BETTER THAN NGM. INTERESTING THAT THE ETA WOULD HAVE SUCH TEMP PROBLEMS
WITH A BAROTROPIC SYSTEM WHILE THE NGM HAS BEEN NEARLY PERFECT.

DDC  064/083 062/087 064 41-
GCK  063/084 061/088 064 31-
EHA  063/085 062/090 063 31-
LBL  065/085 063/088 064 41-
HYS  066/081 061/084 062 51-
P28  069/085 065/N088 067 41-

MCAVOY

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.